MTX increased to 17.mg and have not been feeling well... - NRAS

NRAS
26,256 members30,103 posts

MTX increased to 17.mg and have not been feeling well all week..

Hangover from hell, dizziness and ringing in my ears...tummy is off too and a tension headache.

I asked the Rheumy nurse who said..that these symptoms are a coincidence and it is probably a bug..some help line :/

Look forward to hearing what you think?

16 Replies
oldestnewest

Hi Rockpool. Are you taking it by tablet or injection? When I moved from 15 to 17.5mg I suddenly became very nauseous and suffered from 3 nasty virus's in succession - never felt well all of the 8 weeks I was on this higher dose for so my consultant told me to move down to 15mg again and see if the Hydroxichloraquine I was also taking might start to work. If not then the plan was that I would switch to injectable MTX so that if necessary I could then move up to the higher dose without feeling so ill. This happened about 3 months ago and I have found that I have no nausea on 15mg of injectable MTX and my ESR has finally come down to 30 and settled there for a few months (fingers crossed) so it seems to be working more effectively without the side effects now. Hope this helps. Tilda xx

Reply

Hi Tilda. Thank you x Gental hugs to you x

I went from 15 mg MTX to 17.5 mg and took this last Wednesday...felt the worst ever until Sunday and now have no appetite :( I also take Hydroxy twice a day.

The Rheumy nurse was very unhelpful and said if I spread the dose out it will help..weird how I feel I know my body better than the ,,;only it is only an extra tablet' grr.

My CRP level is 87 at the moment too although the PV is normalish but I am sero-neg.

All a maze to me and feel out of control again and certainly dont want to end up in hospital again :/

Take care x

Reply

Hi I'm quite worried about this as I'm on 15 mg of mtx a week and nurse sed wen I go and see her next week,if I don't feel less pain and stiffness she is going to up my mtx,probably to 17.5 mg like yourself.i feel 70 % better but she wants me to feel a lot better,I know she's helping me but I tolerate 15 mg and don't want to be ill.its such a vicious circle,maybe after a few weeks the side effects will calm down.i hope you feel better soon.did u cope ok on 15 mg? What a difference one little tablet makes eh sorry to hear you have been so unwell,take care Michelle xx

Reply

Hi Michelle. I coped well on the MTX 15mg for 6 months. Had a bad reaction to the Sulpha and ended up in out of Hours GP and then A+E. So the consultant kept me on MTX and Hydroxy but that extra little tablet has made me feel so ill..it is ridiculous. Felt the nurse didn't really care about the fact I felt rough and the thought of taking tablets that will make me feel even worse she just said to split them up :/ as if we haven't tried that ..goodness sake.

Hope you feel better soon too x

Reply

Coincidentally (or maybe just we have similar tolerances and intolerances) I couldn't take the Sulpha either and also ended up in out of hours A&E with lumps all over my neck and ears and a weird purple rash!

Reply

Well it's certainly amazing what a difference one little tablet made to me - and it seems also to Rockpool. But on the other hand there are many more people on and off this site who tolerate up to 25mg no problem so I think it's just those who have problems with their RA or their medication - or both sometimes - who come on here to describe or query. So please don't worry unduly Shell because the strong likelihood is that you will tolerate 17.5 no problem at all same as you have 15mg.

I actually moved up to 17.5 last Spring and tolerated it just fine re side effects but my liver went up again (and yes this did follow a rare drink or two!) so my GP moved me back down to 15mg and then introduced the Hydroxy in May at my consultant's request. So my guess is that it's just the combination for me - and perhaps for you too Rockpool?

I don't have a rheumy nurse but if I did I wouldn't be delighted to have my symptoms dismissed either - so I hope my experience makes you feel more confident about your own hunch that it's being caused by the MTX. Obviously they do want us to stay on this drug if possible so perhaps you should stick at it for a while because the horrible feeling might just settle down when your body gets used to it. But after 9 weeks I was quite sure about telling my rheumy I'd had enough of feeling rubbish all the time. Tilda x

Reply

Hi Tilda. One tiny tablet ....It is funny how sensitive some people's body's react to the drugs and like ours. I am not taking mine tonight as I feel rough enough as it is so will try tomorrow. I really don't think the medics can appreciate how terrible these medicines although beneficial to our condition can be so so unpleasant. It is good to know that we have the back up of our friends on this site as nobody else seems to know what to say :/ Gentle hugs xxx

Reply

You do know you shouldn't split the dose too much don't you? My rheum consultant said stay within 12 hours and obviously this isn't an option with injections. But I have read on here that spreading out the dose or playing around a lot with when you take it can be dangerous - especially if the interval between doses is too soon. Your immunity needs enough time to recover between doses I think?

Reply

Thank you Tilda..I have split them throughout the day. Feeling very let down by the so called support system...never get my own nurse either. Was quite happy on 6 tablets and hardly any side effects :/ x

Reply

My rheum consultant put my mtx up to 20mg and yes I took them few at a time began to feel ill wouldn't

eat so last Monday she put my on injections. First lesson yesterday 3 more to go maybe ask about mtx by needle. O she said not good to split dose.

Reply

Hi Elaine. Hope that works for you.

Splitting the dose I meant by taking the 7 tablets during the day at different times not different days.

I have not been offered injections. I am in Fife.

Reply

I suffered tummy cramps, especially at night. My consultant suggested I reduce the dose but this didn't work so he stopped me at once and put me on something else [Leflunomide] which was fine. Not very effective though so I am now on the anti TNF Enbrel which is great with no obvious side effects. Keep pushing and don't put up with this discomfort. There are plenty of other meds to try. Good luck x

Reply

Hi Thank you...going to see how I am after I take these. if it is still the same I will be phoning the rheum clinic again and this time want a decent answer.

Glad you are doing well. Thank you for your comment xxx

Reply

Hi, when I told my rheumy I felt so crap after taking MTX tablets 20mg and that I only had half a life, he eventually did listen to me and suggested injections......this has worked out really, really well. I have loads more energy and never feel sick the following 2 days so this has improved my quality of life no end. Perhaps you could push for injections, oh yes, also increased the dosage to 25 mg without a problem. I hope this helps??

Only trouble now is that I have a cold and told not to inject until that has gone so will probably miss one week.

Cheers, Jan

Reply

Thank you Jan..has made me feel better reading your post. Feel a silly complaining about going up a tablet but it is what it is...If I feel terrible after this lot I will phone them again,

:D x

Reply

Hello Rockpool and all.

Rockpool, please don't feel silly - I completely sympathise with the "one little tablet" thing. I think that, for some people, me included, mtx is just not tolerable. I struggled hugely with nausea even at really low doses (tablet and injection) and, although I did my very best (two long "tries" - more than a year each time - with mtx over the years) it just couldn't be done. Although mtx is one of the most common meds these days, there are many others and, so long as you have given mtx a good try, I don't feel it is unreasonable to ask the rheumatologist to talk to you about alternatives. I have taken many, if not most, of the DMARDS over the past 17 years and there have only been two which I had to stop due to unmanageable side effects (mtx and one other). All the others were fine once I got used to them. I am now on my third biologic and have taken all three without the normal accompaniment of mtx. Sorry, I'm rambling here, but was just trying to say "don't despair" if mtx turns out not to be for you. As for the lack of support from the hospital - I completely understand from my own experience what that's lik and I really feel for you.

Thinking of you.

Tilly x

Reply